MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-PANEL 11; IH-PANEL 11; 11X4 ML

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-PANEL 11; IH-PANEL 11; 11X4 ML
Catalog Number 814070100
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported false negative reactions of a patient sample with ih-panel 11 on ih-1000.The specificity of the missed antibody was anti-e.According to the antigen table cell #2 (ee) and cell #6 (ee) were supposed to show a positive reaction.The customer stated that the sample was from a pregnant patient and the titer of the anti-e was <1, determined in the tube test.The customer did not return a sample of the allegedly defective product ih-panel 11 for investigational testing.Therefore, our quality control laboratory tested their retention sample of the supposedly defective lot with different donor samples and anti-e on ih-1000.All positive and negative reaction were correct.An anti-e could be correctly identified with ih-panel 11.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.An investigation of the affected ih-1000 instrument data is still ongoing.
 
Event or Problem Description
The customer reported false negative reactions of a patient sample with ih-panel 11 on ih-1000.The specificity of the missed antibody was anti-e.According to the antigen table cell #2 (ee) and cell #6 (ee) were supposed to show a positive reaction.The customer stated that the sample was from a pregnant patient and the titer of the anti-e was <1, determined in the tube test.She also stated that the reactions with ih-cell i-ii and ih-panel plus 6 were correct.The e positive cell #2 of ih-cell i-ii and the e positive cells #15, and #16 of ih-panel plus 6 each showed a 1+ positive reaction.The e positive cell #17 yielded a question mark result.The customer did not return a sample of the allegedly defective product ih-panel 11 for investigational testing nor the patient sample.Therefore, our quality control laboratory tested cell #2 and cell #6 of their retention sample of the supposedly defective lot with different donor samples and 11 known anti-e on the ih-1000.All e positive reagent red blood cells showed comparable results.The two cells #2 and #6 from ihpanel 11 showed no significant weakening compared to the other reagent red blood cells.And an anti-e could be correctly identified with ih-panel 11.Regarding the affected ih-1000 instrument, the received databases and log files were analyzed for any issue relevant anomalies.We noticed that the associated sample "k6014384" was alone on the rack sample and both test abi 6 cells (ih-panel plus 6) and abi 11 cells (ih-panel 11) were performed on the same batch.The waiting time for the ih-panel 11 was less than 30 seconds and the waiting time for the ih-panel plus 6 was less than one minute.So, both waiting times were in the same range and were not the root cause for different results.The analysis of the data files did not show any malfunction of the instrument.Based on the information provided by customer and the investigation this complaint was classified as confirmed - epp (expected product performance): the complaint sample was not available for investigation and the retention sample reacted as expected.Based on the information provided we can say that the missed antibody was a very weak reacting antibody at the detection limit: the titer was below 1 and the reactions with the other e positive reagent red blood cells were 1+ positive respectively question mark.Potency testing of the different e positive ih cells did not show any significant difference in antigenicity.But nevertheless, in case of the presence of a low-titer antibody weak or negative reactions might occur due to the inherent biological variation of antigen expression.The ifu contains several references that may be helpful with respect to the result that occurred at customer´s site: the reactivity of the product may decrease during the dating period and therefore should not be used after expiration date.The rate of decrease in reactivity is partially dependent on individual donor characteristics that are neither controlled nor predicted by the manufacturer.Negative reactions will be obtained if the sample contains antibodies present in concentrations too low to be detected by the test method employed.No test method is capable of detecting all red blood cell antibodies.Because some antibodies show a dosage effect, the antigen density on the reagent red blood cells needs to be considered when evaluating the test results (homozygous or heterozygous hereditary disposition).A heterozygous expression of the antigen may result in non-detection of weak antibodies depending on the used test method.There was no indication of any malfunction of the device.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.

Brand Name
REAGENT RED BLOOD CELLS IH-PANEL 11
Common Device Name
IH-PANEL 11; 11X4 ML
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM  63303
Manufacturer (Section G)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM   63303
Manufacturer Contact
martina benkert
industriestrasse 1
dreieich, hessen 63303
GM   63303
MDR Report Key13617781
Report Number9610824-2022-00011
Device Sequence Number19389561
Product Code QHT
UDI-Device Identifier07611969952298
UDI-Public(01)07611969952298(17)220214(10)9150011
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
125208
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/14/2022
Device Catalogue Number814070100
Device Lot Number9150011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2022
Supplement Date Received by Manufacturer02/02/2022
Initial Report FDA Received Date02/28/2022
Supplement Report FDA Received Date04/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BIOTESTCELL 1&2, LOT 9150011; BIOTESTCELL 1&2, LOT 9150011; IH-1000, # 5100086; IH-1000, # 5100086; IH-PANEL PLUS 6, LOT 9150011; IH-PANEL PLUS 6, LOT 9150011
Patient SexUnknown